Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 53, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 9, 2006, 4:35 PM EDT for Benzie County, Manistee County, Michigan. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2006, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 9, 2006, 5:45 PM EDT
- In force
- 70 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Benzie County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 122 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:49 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 092036
SVRAPX
MIC019-101-092145-
/O.NEW.KAPX.SV.W.0053.060709T2035Z-060709T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT SUN JUL 9 2006
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENZIE COUNTY IN NORTHERN LOWER MICHIGAN
MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 545 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED OVER THE OPEN WATERS OF LAKE MICHIGAN ABOUT 21
MILES NORTHWEST OF FRANKFORT...MOVING SOUTHEAST AT 35 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
FRANKFORT AND ELBERTA AROUND 505 PM EDT...
HONOR...BEULAH...BENZONIA AND ARCADIA AROUND 515 PM EDT...
PIERPORT AROUND 520 PM EDT...
LAKE ANN AROUND 525 PM EDT...
PARKDALE AND MANISTEE AROUND 530 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4419 8583 4418 8619 4420 8636 4424 8636
4435 8627 4448 8626 4456 8621 4470 8626
4474 8615 4473 8610 4477 8607 4477 8584
$$2 follow-up statements
000
WWUS34 KAPX 092101
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
500 PM EDT SUN JUL 9 2006
MIC019-101-092145-
/O.CON.KAPX.SV.W.0053.000000T0000Z-060709T2145Z/
BENZIE MI-MANISTEE MI-
500 PM EDT SUN JUL 9 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR MANISTEE AND BENZIE COUNTIES...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A ALONG A LINE EXTENDING FROM 16 MILES WEST OF EMPIRE
TO 26 MILES NORTHWEST OF MANISTEE...MOVING SOUTHEAST AT 35 MPH.
THESE SEVERE THUNDERSTORMS WILL BE NEAR...
BEULAH AND ARCADIA AROUND 520 PM EDT...
BENZONIA AROUND 525 PM EDT...
PIERPORT AND HONOR AROUND 530 PM EDT...
THOMPSONVILLE...PARKDALE...ONEKAMA AND MANISTEE AROUND 540 PM
EDT...
COPEMISH AROUND 545 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4419 8583 4418 8619 4420 8636 4424 8636
4435 8627 4448 8626 4456 8621 4470 8626
4474 8615 4473 8610 4477 8607 4477 8584
$$000
WWUS34 KAPX 092143
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
543 PM EDT SUN JUL 9 2006
MIC019-101-092153-
/O.EXP.KAPX.SV.W.0053.000000T0000Z-060709T2145Z/
BENZIE MI-MANISTEE MI-
543 PM EDT SUN JUL 9 2006
...THE SEVERE THUNDERSTORM WARNING FOR MANISTEE AND BENZIE COUNTIES
HAS EXPIRED...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
LAT...LON 4419 8583 4418 8619 4420 8636 4424 8636
4435 8627 4448 8626 4456 8621 4470 8626
4474 8615 4473 8610 4477 8607 4477 8584
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 300 PM EDT SUN JUL 9 2006 .DISCUSSION...THUNDERSTORMS CONTINUED TO INCREASE IN COVERAGE/INTENSITY LATE THIS AFTERNOON ACROSS FAR NRN LOWER MI...THANKS TO STRONG SURFACE HEATING (MLCAPES 1500-2000 J/KG)...CONVERGENCE ALONG COLD FRONT DROPPING SE ACROSS THE REGION...AND MID LEVEL COOLING ASSOCIATED WITH WELL DEFINED 500 MB IMPULSE PASSING THROUGH LAKE SUPERIOR. STORMS WILL CONTINUE TO EXPAND SE NEXT SEVERAL HOURS...AS COLD FRONT DROPS SE TO EXTEND FROM APN-TVC BY 22-00Z (SOMEWHAT SLOWER THAN EARLIER ANTICIPATED). WITH 40-45KT MID LEVEL FLOW PUNCHING INTO THE REGION...DEEP LAYER SHEAR IN EXCESS OF 40KTS...AND FREEZING LEVELS DROPPING TO AROUND 12KFT...SEVERE STORMS A POSSIBILITY. DAMAGING WIND PRODUCING BOWING/LINEAR SEGMENTS...ALONG WITH THREE QUARTER INCH DIAMETER HAIL...WILL BE POSSIBLE. THREAT FOR SEVERE STORMS SHOULD LINGER THROUGH ROUGHLY 01Z (WHEN RUC PROGS SURFACE COLD FRONT TO FINAL EXIT SOUTHERN PORTIONS OF FORECAST AREA). PER ONGOING TRENDS...FORECASTS HAVE ALREADY BEEN UPDATED TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH 589...IN EFFECT UNTIL 9 PM EDT. SMITH WITH THE 4 PM PACKAGE...WILL ISSUE SMALL CRAFT ADVISORIES FOR NEARSHORE AREAS WHERE NORTH FLOW WILL BE ENHANCED TONIGHT...GIVEN THE DECENT POST FRONTAL SURFACE PRESSURE GRADIENT INDICATED BY THE LATEST SURFACE ANALYSIS. STARTING AT 01Z THIS EVENING...HIGHEST POPS WILL BE CONCENTRATED IN THE VICINITY OF THE UPPER CIRCULATION CENTER/COLD POOL (500 MB TEMPS AROUND -14C) ACROSS THE EASTERN UP (CHANCE POPS)...AND NEAR THE ANTICIPATED POSITION OF THE SURFACE BOUNDARY ACROSS S/SE COUNTIES (CHANCE POPS...EXCEPT LIKELY FAR SE)...WITH A TREND TOWARD DRYING AS THE NIGHT PROGRESSES (ISOLATED SHOWERS LINGER UNTIL AFTER MIDNIGHT ACROSS EASTERN CHIPPEWA/MACKINAC...CLOSEST TO THE DEPARTING UPPER LOW). WHERE MID LEVEL DRY SLOTTING BETWEEN THESE REGIMES...CONVECTION POTENTIAL WILL FADE WITH TIME...WITH A TRANSITION FROM ISOLATED SHOWERS OR THUNDERSTORMS EARLY TO DRY WEATHER BEFORE MIDNIGHT. THEN...UPSTREAM SATELLITE IMAGERY REVEALS A SWATH OF POST FRONTAL LOW CLOUDS...AND 12Z GUIDANCE SUGGESTS THAT THESE LOW CLOUDS WILL SPREAD SOUTH ACROSS THE REGION TONIGHT. THUS...THE SKY COVER FORECAST WILL INDICATE MOSTLY CLOUDY SKIES OVERNIGHT INTO MONDAY MORNING...THEN WILL INDICATE A TREND TOWARD DECREASING CLOUDS MONDAY AFTERNOON AS SUBSIDENCE/MIXING/DRYING TAKE HOLD (ALTHOUGH MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR DECENT CUMULUS DEVELOPMENT THAT MAY OFFSET THE DRYING TREND). OTHERWISE...EXPECT BELOW NORMAL TEMPS MONDAY...WITH HIGHS RANGING FROM THE UPPER 60S TO MID 70S...AND EVEN COOLER TEMPS ARE POSSIBLE IF CLOUDS PERSIST LONGER...SIMILAR TO THE UPSTREAM REGIME THIS AFTERNOON. UNDER HIGH PRESSURE (ASSUMING CLEARING SKIES) TEMPS SHOULD FALL INTO THE MID TO UPPER 40S AT MANY INLAND LOCATIONS MONDAY NIGHT. TUESDAY AND TUESDAY NIGHT...12Z GUIDANCE HAS TRENDED FASTER WITH THE EXIT OF SHORTWAVE RIDGING AND THE ADVANCE OF WARM ADVECTION/DEEP LAYER ASCENT AND ASSOCIATED PRECIPITATION...IN ADVANCE OF A COMPLEX TROUGH AT THE SURFACE AND ALOFT THAT WILL EMERGE FROM THE CENTRAL US TOWARD THE LAKES. 12Z MODEL SOLUTIONS RANGE FROM THE EXTREMES OF THE GFS...WHICH EJECTS THE WAVE EAST WITH MOST PRECIP REMAINING SOUTH OF THE FORECAST AREA...TO THE STRONGER NAM...WHICH PUSHES THE WAVE AND ASSOCIATED PRECIP N/NE ACROSS THE ENTIRE FORECAST AREA...WHILE THE 12Z CANADIAN/UKMET SOLUTIONS STAKE OUT THE BROAD MIDDLE GROUND...PUSHING A CONSOLIDATED WAVE NE AND PRODUCING NUMEROUS TO WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN. GIVEN THE PRESENCE OF RIDGING N/NW OF THE SHORTWAVE...WOULD EXPECT MORE EASTWARD PROGRESS OF THE SYSTEM THAN DEPICTED BY THE NAM...BUT A STRONGER SYSTEM SHOULD PROGRESS FARTHER NORTH THAN DEPICTED BY THE GFS. THUS...THIS FORECAST WILL FAVOR THE MIDDLE OF THE ROAD UKMET SOLUTION THROUGH WEDNESDAY...WITH CHANCE POPS ACROSS SOUTHERN COUNTIES LATE TUESDAY AFTERNOON...FOLLOWED BY A PERIOD OF LIKELY POPS TUESDAY NIGHT/WEDNESDAY MORNING ACROSS NORTHERN LOWER MICHIGAN...TAPERING TO CHANCE POPS WEDNESDAY/WEDNESDAY NIGHT (WITH CHANCE POPS ACROSS EASTERN UPPER MICHIGAN THROUGH THE PERIOD. GIVE THE MODEL TREND TOWARD A STRONGER/MORE COHERENT AND PROGRESSIVE SYSTEM...AS OPPOSED TO THE BROAD/SLOWER SOLUTIONS OF THE PAST FEW RUNS...RIDGING...SUBSIDENCE AND DRYING MAY ALREADY BE ESTABLISHED BY LATE WEDNESDAY NIGHT OR THURSDAY. FOR NOW...TRENDED TOWARD A DRIER SCENARIO...WITH NO POPS THURSDAY ACROSS THE N/W...AND TRIMMED AFTERNOON POPS BACK TO THE FAR S/SE. IF THE 12Z TRENDS PERSIST...WE SHOULD BE ABLE TO DROP MOST/ALL REMAINING POPS FROM LATE WEDNESDAY NIGHT AND/OR THURSDAY FORECASTS. THE LARGE SCALE RIDGING PATTERN THAT WILL COMMENCE THURSDAY WILL DOMINATE THROUGH AT LEAST SATURDAY...WITH THE RESERVOIR OF HOT AIR POOLED ACROSS THE WESTERN 2/3 OF THE U.S. SPILLING EAST INTO THE LAKES...ALLOWING FOR A RAPID RECOVERY TO ABOVE NORMAL TEMPERATURES BY FRIDAY...AND 90F TEMPS SHOULD BECOME COMMON AT INLAND LOCATIONS OVER THE WEEKEND. ANOTHER SHORTWAVE/ASSOCIATED COOL FRONT MAY PUSH INTO NORTHERN COUNTIES SATURDAY NIGHT OR SUNDAY...SO A MENTION OF THUNDER IS IN ORDER THERE...BUT CONFIDENCE IN THIS SCENARIO IS LOW...AS THE RIDGE COULD EASILY DEFLECT SHORTWAVES N/NE OF THE REGION...HOLDING THE JET/DOMINANT BAROCLINIC ZONE ACROSS CANADA. FURTHER...AN MCS PATTERN COULD DEVELOP INTO THE LAKES OVER THE WEEKEND...ESPECIALLY IF THE RIDGE AXIS BECOMES ESTABLISHED WEST OF THE REGION...BUT A DRIER AIRMASS ORIGINATING OVER THE W/SW...AS OPPOSED TO A JUICIER AIRMASS FLOWING NORTH FROM THE GULF...MAY LIMIT THAT POTENTIAL. ROWLEY && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 11:25 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT SUN JUL 9 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-101000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1125 AM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT ACROSS NORTHERN MICHIGAN. SOME OF THE STORMS MAY BE SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF A LINE FROM CHARLEVOIX TO ROGERS CITY BETWEEN 1 PM AND 8 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SMITH
In the hours before
Local storm report, Jul 9, 3:53 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 N HILLMAN 45.12N 83.90W
07/09/2006 E0.75 INCH MONTMORENCY MI TRAINED SPOTTER
&&
BERGERLocal storm report, Jul 9, 4:28 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
428 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 1 W SPRATT 45.00N 83.78W
07/09/2006 ALPENA MI LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
BERGERThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:40 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 9, 3:19 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 56 min |
| Jul 9, 3:56 PM EDT | Special Marine Warning | APX | 94 min | |
| Jul 9, 4:09 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 66 min |
| Jul 9, 4:13 PM EDT | Special Marine Warning | APX | 92 min | |
| Jul 9, 5:20 PM EDT | Special Marine Warning | APX | 85 min | |
| Jul 9, 5:28 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 62 min |
| Jul 9, 5:32 PM EDT | Special Marine Warning | APX | 49 min | |
| Jul 9, 5:37 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 53 min |
| Jul 9, 6:30 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 30 min |
| Jul 9, 6:37 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 53 min |
| Jul 9, 7:04 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 56 min |
| Jul 9, 7:10 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 9, 7:21 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Roscommon | 54 min |
| Jul 9, 7:23 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 67 min |
| Jul 9, 7:32 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 58 min |
| Jul 9, 7:37 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.